Arkansas, 2024

Tornado and Hail in Arkansas, May 24, 2024

May 24, 2024 · NWS SHV · 6 events in 5 counties and zones

Strong to severe thunderstorms developed along the Middle Red River Valley during the early morning hours on May 24th. These thunderstorms intensified in vicinity of deeper theta-e advection via the low-level jet on the southern fringe of a residual cold pool.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Strong to severe thunderstorms developed along the Middle Red River Valley during the early morning hours on May 24th. These thunderstorms intensified in vicinity of deeper theta-e advection via the low-level jet on the southern fringe of a residual cold pool. The convective environment supported increasing storm organization, with effective shear around 50 knots. Strong to severe thunderstorm potential accompanied the more discrete updrafts that managed to develop as convection became fairly well-organized, aided by persistent low-level warm advection within a thermodynamic environment characteristic of 2000 to 3000 J/kg mixed-layer CAPE. As a result, an isolated tornado occurred in Sevier County during the pre-dawn hours.

Later in the day, a cluster of strong to severe thunderstorms developed across the same general area during the late afternoon through the evening hours. Ahead of this convection, surface dewpoints were in the middle to upper 70s while MLCAPE values ranged from the 3000 to 4000 J/kg range, as observed by nearby 00Z soundings. In addition, 0-6 km shear was roughly 45 knots with 0-3 km storm-relative helicity near 225 m2/s2. This near storm environment also had 700-500 mb lapse rates near 7.5 C/km, supportive of the potential for supercells containing large hail and damaging wind gusts. As a result, several reports of damaging wind gusts were received across Southwest Arkansas along with one hail report in Union County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 23, 11:28 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, May 23, 11:28 PM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1228 AM CDT Fri May 24 2024

...New AVIATION...

.UPDATE...
Issued at 1043 PM CDT Thu May 23 2024

The SPC has issued SVR TS watch #298 including our I-30 corridor.

&&

.SHORT TERM...
(Tonight through Saturday Night)
Issued at 1043 PM CDT Thu May 23 2024

Well the question of a left turn in W AR or across SW AR for the
expected new convection has been determined by a higher power. So
to update the evening update, we have returned "some maybe
severe" to our posted likely pops across I-30 and north. Large
hail and damaging winds will be primary issues to be watched, but
it is springtime, so keep the NOAA WX radio bedside for those in
our SVR Thunderstorm watch area into the overnight. /24/

&&

.LONG TERM...
(Saturday through next Wednesday)
Issued at 316 PM CDT Thu May 23 2024

As of this writing, the daytime hours Saturday look to largely be
dry. As a more robust threat for severe weather takes shape to our
west and north, impacts may manage to graze the northernmost zones
of the ArkLaTex, primarily along and north of the I-30 corridor, and
mostly likely following the pattern of recent days with impacts
beginning after 00Z Sunday, continuing through the night and coming
to an end by Sunday morning.

Sunday and Monday will see a continuation of this timing pattern, as
the morning and afternoon will likely be dry, with the best chances
for some scattered showers and storms along our northeast fringes
near or after sundown, with more widespread impacts possible Monday
afternoon and overnight with the frontal passage.

The weekend will see persistent southerly flow reinforce the warming
trend experienced this week, with widespread highs in the low 90s
across the region and an increase in highs climbing into the middle
90s, in concert with dewpoints in the low to mid 70s, these will
make for uncomfortable to oppressive humidity for portions of the
region before a regime change finally takes effect.

Said pattern shift looks to manifest during the day Monday, as the
upper level troughing associated with the surface boundary finally
gets nudged north and east by a building ridge out of the west. This
transitional pattern will allow for northwesterly flow to return
area lows to the 60s and highs to the 80s through at least the
middle of next week, followed by a fairly quick return to the 90s by
the end of this extended forecast period, with mostly dry conditions
through Tuesday and Wednesday and the next notable chance of
rainfall arriving before dawn next Thursday.

/26/

&&

.AVIATION...
(06Z TAFS)
Issued at 1228 AM CDT Fri May 24 2024

South winds 10 to 15 knots to persist through the terminal
forecast period ending 25/06Z. Low-level moisture will bring MVFR
ceilings to the region from 25/09Z through 25/15Z with ceilings
lifting to VFR thereafter. Otherwise, VCTS conditions expected
after 25/02Z across TYR/GGG/TXK/ELD terminals with tempo TSRA
conditions expected across TYR/TXK/ELD after 25/04Z. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  93  74  93  76 /   0  30   0   0
MLU  93  72  93  74 /   0  20  10   0
DEQ  86  68  87  70 /  10  40  10  10
TXK  90  71  90  74 /  10  50  10  10
ELD  90  69  90  71 /  10  40  10   0
TYR  92  72  93  76 /  10  30   0   0
GGG  92  71  92  75 /  10  30   0   0
LFK  94  73  95  75 /   0  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...24
LONG TERM....26
AVIATION...05
Hazardous weather outlook, May 23, 2:53 AM CST, 23 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
353 AM CDT Thu May 23 2024

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-241200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
353 AM CDT Thu May 23 2024

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms will be possible once again today,
into the evening and overnight hours across much of the Four State
Region. Large hail, damaging thunderstorm wind gusts and locally
heavy downpours will be the primary threats with an isolated tornado
threat as well. The severe weather threat should end from northwest
to southeast across the Four State Region overnight tonight. While
widespread flooding is not likely through tonight, flooding of low
lying and flood prone areas will be possible with heavy downpours
through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Severe weather will be possible once again late Friday into Friday
Night and late Saturday into Saturday Night across mainly portions
of Northeast Texas, Southeast Oklahoma and Southwest Arkansas. Large
hail and damaging thunderstorm wind gusts will again be the main
threats Friday and Saturday.

A strong cold front will move through the region on Memorial Day and
Monday Night bringing with it another chance of thunderstorms. Before
the cold front arrives late on Monday, we will see some of the
hottest temperatures of the late Spring Season with afternoon high
temperatures both Saturday and Sunday in the lower to middle 90s.
Combine this with high afternoon humidity and heat indices could
approach 105 degrees across some locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible later today through this
evening.

13

In the hours before

Local storm report, May 24, 1:50 AM CST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
250 AM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     Flash Flood      Valliant                34.00N 95.09W
05/24/2024                   McCurtain          OK   Trained Spotter

            One foot of water over highway 70 in
            Valliant.

&&

MM

The radar

The Western Arkansas radar (KSRX), 145 km away, was scanning. The volume nearest the first event began at 08:09 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.

Tornado, Sevier

When
May 24, 2:08 AM CST to 2:18 AM CST
Where
Sevier County, 1.6 mi ESE of Beacon Hill to 3.24 mi WNW of Provo
Rating
EF1
Path length
8.24 mi
Path width
300 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
33.987, -94.277

During the early morning hours of May 24th, an EF-1 tornado with maximum winds estimated at 110 mph, first touched down on Beacon Hill Road in rural Central Sevier County, Arkansas between the towns of De Queen and Lockesburg in association with a quasi-linear convective system. It continued to move northeastward for 4 to 5 miles, crossing US Highway 71 just south of the US Hwy 70 intersection, then lifting along Sevier County Road 328. Damage consisted mostly of uprooted and snapped trees and power lines, with structural damage to a few outbuildings and sheds. A few residences were damaged due to falling trees or branches. Peak intensity of the tornado was estimated as the tornado crossed Farm-to-Market Road 15 south of the community of Geneva. There, many trees where snapped, a residence was damaged, and a chicken house had roof panels removed. Many areas northeast of this location were hard to access by the NWS survey team, but the team found enough evidence to conclude the tornado continued to the northeast for several more miles before lifting.

Thunderstorm Wind, Hempstead

When
May 24, 7:00 PM CST
Where
Hempstead County, Blevins
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.870, -93.580

Several trees downed across Hempstead County, including in the Blevins community.

Thunderstorm Wind, Hempstead

When
May 24, 7:00 PM CST
Where
Hempstead County, 0.9 mi NW of De Ann
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.780, -93.580

Multiple trees downed across roadways across Hempstead County, including in Hope and Blevins.

Thunderstorm Wind, Miller

When
May 24, 7:07 PM CST
Where
Miller County, 1.34 mi ESE of Texarkana
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.420, -94.030

Tree downed at Dudley Street and East Street.

Thunderstorm Wind, Nevada

When
May 24, 10:00 PM CST
Where
Nevada County, 2.37 mi SSE of Bluff City
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
33.690, -93.110

Several trees uprooted at White Oak Lake State Park southeast of Bluff City near the Ouachita County line.

Hail, Union

When
May 24, 11:50 PM CST
Where
Union County, 2.37 mi NNE of El Dorado
Measured
1.25 in hail
Reported by
Public
Coordinates
33.230, -92.650

Half dollar size hail reported via mPING.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2024Every state in 2024This day in weather historyThe tornado archive for Arkansas, 2024Warnings in Arkansas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1188352, 1187677, 1187680, 1187678, 1187681, 1187676.